West Virginia, 2021

Hail in West Virginia, September 28, 2021

September 28, 2021 · NWS RLX · 2 events in 2 counties and zones

Showers and thunderstorms developed early in the morning of September 28th across northern West Virginia due to a weak disturbance ahead of a cold front. As this line pushed southward into the northeast West Virginia mountains, a few became strong enough to produce instances of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms developed early in the morning of September 28th across northern West Virginia due to a weak disturbance ahead of a cold front. As this line pushed southward into the northeast West Virginia mountains, a few became strong enough to produce instances of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 28, 5:35 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 28, 5:35 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
635 AM EDT Tue Sep 28 2021

.SYNOPSIS...
A cold front crosses this afternoon and tonight, with some
showers and storms ahead of it. High pressure brings the return
of dry weather as September gives way to October.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 635 AM Wednesday...

Forecast on track, with thunderstorms and the better coverage of
showers riding just north of the forecast area this morning.

As of 230 AM Tuesday...

Showers and thunderstorms formed in a roughly west to east line
across central Ohio early this morning, in response to an upper
level short wave trough approaching from the west, ahead of a
cold front approaching from the north. The stronger cells will
continue to take advantage of modest elevated CAPE and shear
through the hail growth layer early this morning, and then CAPE
becoming surface based by afternoon will also make strong wind
gusts more likely. However, SPC reflects the significant threats
along and lee of the Blue Ridge and east of the forecast area
after daybreak, where forcing and associated parameters are
maximized this afternoon.

There may be a lull in strength of thunderstorms and coverage of
showers and thunderstorms later this morning, as the mid/upper
level short wave trough exits south and east of the area by
this afternoon. However, there may be a flare up in and near
the mountains later this afternoon, on diurnal heating with the
front still only just entering northern portions of the forecast
area, and somewhat cyclonic upper level flow in the wake of the
trough. Activity will move from northwest to southeast, and
will be entirely east iof the Ohio river this afternoon.

As the front pushes south tonight, there may be enough low level
impetus for lingering light showers into the overnight pushing
southward in and near the mountains. Fog and low cloud may form
behind the front overnight tonight, especially in the near the
mountains but also where it rains.

Central guidance reflects above normal temperatures today but
with the caveat in details associated with shower and
thunderstorm timing and placement. Temperatures return to normal
behind the front across northern portions of the forecast area
for lows tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 AM Tuesday...

The last days of September will feature much drier weather amid
building high pressure and ridging aloft, which will also roll
into the start of October. Temperatures will be immaculate with
highs hovering in the low to mid 70s across the lowlands and
overnight lows bottoming out into the 40s. Little to no
precipitation is anticipated during this portion of the
forecast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 300 AM Tuesday...

The first half of the weekend will continue to advertise
pleasant Fall weather as the forecast area remains under the
influence of ridging aloft. Northwest flow will maintain
temperatures a few degrees below their climatological norm for
this time of year.

The upper level ridge begins to flatten late Saturday into
Sunday and invites low pressure to propagate through the heart
of the country and eventually into our neck of the woods. Model
uncertainty becomes more evident at this point in the forecast
in regards to onset timing of showers and location of meandering
shortwaves. Will continue to accept central guidance diagnostics
for Sunday into the beginning of the work week until models come
more in line with one another. Main takeaway is that active
weather, albeit fairly weak in nature, is in store for the start
of next week.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
As of 635 AM Tuesday...

Showers and thunderstorms were most numerous across southern PA
and far northern WV early this morning, with just a few showers
farther south. Showers may affect northern sites CKB, EKN and,
early on, PKB, as showers and thunderstorms should be entirely
east of the Ohio River by afternoon. The best chance for a
thunderstorm is CKB and EKN this afternoon.

IFR conditions are possible on a direct hit of a heavier shower
or strong storm, with thunderstorm gusts most likely from the
west to northwest to 35 kts, not coded on account of low
coverage / confidence at a particular location. There is less
confidence in direct impacts farther south and east, with HTS,
CRW and BKW more likely to escape direct impacts. Hail is also a
threat with stronger thunderstorms today.

Otherwise VFR conditions will prevail outside of showers and
thunderstorms today into tonight. MVFR stratocu is likely to
form in and near the mountains tonight, and MVFR valley mist
form also likely to form, may thicken into an LIFR fog
overnight.

West to southwest surface flow, gusty at times, will become
light northwest behind a cold front crossing from north to south
later today and tonight, before becoming light and variable
overnight tonight. Moderate west flow aloft this morning will
become light to moderate west this afternoon, and then light to
moderate northwest tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: A shower or thunderstorm may directly
impact a TAF site today, particularly at PKB, CKB, or EKN.
Formation of MVFR or worse ceilings and visibility behind the
cold front overnight tonight may vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    L    L    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    M    M    H    M    H    H    H
CKB CONSISTENCY  H    H    H    H    M    M    M    M    H    H    H    H

AFTER 12Z WEDNESDAY...
River/mountain valley fog possible Wednesday through Friday
mornings, perhaps becoming more limited to mountain valleys by
Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MEK
NEAR TERM...TRM
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...TRM
Hazardous weather outlook, Sep 28, 2:01 AM EST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
301 AM EDT Tue Sep 28 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-290715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
301 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM/MEK

In the hours before

Special weather statement, Sep 28, 8:35 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
935 AM EDT Tue Sep 28 2021

WVZ031-032-040-281400-
Barbour WV-Harrison WV-Taylor WV-
935 AM EDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of southwestern Taylor,
Barbour and east central Harrison Counties through 1000 AM EDT...

At 935 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bridgeport, or 8 miles northwest of Philippi, moving southeast at 25
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Philippi, Belington, Flemington, Moatsville, Rosemont, Galloway,
Nestorville and Meadland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3921 7981 3920 7983 3916 7983 3913 7984
      3911 7982 3909 7986 3899 7989 3923 8026
      3932 8018 3925 7985 3924 7985 3923 7981
TIME...MOT...LOC 1335Z 295DEG 23KT 3924 8015

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11
Special weather statement, Sep 28, 8:55 AM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
955 AM EDT Tue Sep 28 2021

WVZ040-525-281430-
Barbour WV-Northwest Randolph WV-
955 AM EDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of north central
Randolph and Barbour Counties through 1030 AM EDT...

At 955 AM EDT, Doppler radar was tracking a strong thunderstorm near
Philippi, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Philippi, Belington, Montrose, Kerens, Volga, Century and
Nestorville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3894 7980 3908 8016 3909 8018 3910 8021
      3911 8023 3913 8023 3920 8018 3920 7982
      3913 7984 3910 7979 3908 7978 3904 7978
      3903 7977
TIME...MOT...LOC 1355Z 285DEG 29KT 3917 8017

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

11

The radar

The Pittsburgh radar (KPBZ), 154 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Barbour

When
September 28, 9:03 AM EST
Where
Barbour County, 0.54 mi E of Mansfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.150, -80.060

Hail, Randolph

When
September 28, 9:30 AM EST
Where
Randolph County, 0.87 mi SE of Kerens
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.010, -79.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977130, 977129.